Alert archive / Wisconsin / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Milwaukee, WI

June 16, 2012

NWS Milwaukee, WI issued this special marine warning at Jun 16, 2012, 11:35 PM CDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 11:35 PM CDT (04:35 UTC)
Expired
Jun 17, 2012, 12:15 AM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

The radar

The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WHUS53 KMKX 170435
SMWMKX
LMZ644-671-170515-
/O.NEW.KMKX.MA.W.0021.120617T0435Z-120617T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1135 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  PORT WASHINGTON TO NORTH POINT LIGHT WI...
  LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5NM OFF
  SHORE TO MID LAKE...

* UNTIL 1215 AM CDT

* AT 1131 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM...CAPABLE
  OF PRODUCING STRONG WINDS 34 KNOTS OR GREATER AND SMALL HAIL 7 NM
  NORTHWEST OF NORTH PT. LT....MOVING NORTHEAST AT 25 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5NM OFF
  SHORE TO MID LAKE AROUND 1150 PM CDT.
  PORT WASHINGTON TO NORTH POINT LIGHT WI AROUND 1150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT STRONG WINDS 34 KNOTS OR GREATER...SMALL HAIL...
HIGH WAVES...DANGEROUS LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 4329 8791 4336 8776 4329 8734 4309 8787
      4312 8790 4318 8789 4325 8792
TIME...MOT...LOC 0435Z 238DEG 24KT 4318 8791
WIND...HAIL >34KTS <.75IN

$$
1 follow-up statement
970 
FZUS73 KMKX 170509
MWSMKX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1209 AM CDT SUN JUN 17 2012

LMZ644-671-170519-
/O.EXP.KMKX.MA.W.0021.000000T0000Z-120617T0515Z/
1209 AM CDT SUN JUN 17 2012

...SPECIAL MARINE WARNING WILL EXPIRE AT 1215 AM CDT...

THE AFFECTED AREAS WERE...
PORT WASHINGTON TO NORTH POINT LIGHT WI...
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5NM OFF
SHORE TO MID LAKE...

THIS STORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT RISK TO BOATERS.

LAT...LON 4329 8791 4336 8776 4329 8734 4309 8787
      4312 8790 4318 8789 4325 8792
TIME...MOT...LOC 0509Z 238DEG 24KT 4330 8765

$$

MBK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at Jun 16, 8:45 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 8:45 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT SAT JUN 16 2012

.UPDATE...EXPECT LINE OF CONVECTION TO THE NORTHWEST TO CARRY AT
LEAST INTO NORTHWESTERN AND WESTERN CWA LATER THIS EVENING IN
RESPONSE TO MID-LEVEL SHORT WAVE AND SURFACE BOUNDARY/DENSITY
DISCONTINUITY MOVING THROUGH CWA. CONVECTION ALSO LINES UP WITH
ENHANCED FORCING FROM RIGHT ENTRANCE REGION WHICH SWEEPS ACROSS
CWA AS IT WEAKENS OVERNIGHT.

FARTHER SOUTH...EXPECT CONVECTION TO AFFECT SOUTHERN AREAS AS WELL
AS VIGOROUS SHORT WAVE MOVES NORTHEAST ACROSS NRN IL. WILL KEEP
LIKELY OR HIGHER POPS IN THIS AREA AS WELL. EXPECT ALL THE
CONVECTION TO END FROM WEST TO EAST AFTER MIDNIGHT.

&&

.AVIATION/06Z TAFS/...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS MAY RESULT IN BRIEFLY REDUCED CIGS TO MVFR...OTRW
DRY AIR MASS SHOULD RESULT IN VFR CONDITIONS AFTER FROPA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

MBK
Hazardous weather outlook, Jun 16, 11:05 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 PM CDT SAT JUN 16 2012

WIZ046-047-051-052-056>060-062>072-180415-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1105 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...LATE TONIGHT

SCATTERED THUNDERSTORMS WILL END LATE TONIGHT AS A COLD FRONT
MOVES THROUGH SOUTHERN WISCONSIN.

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
QUALITY ADVISORY FOR OZONE AFFECTING PEOPLE IN SHEBOYGAN COUNTY.
THE ADVISORY IS IN EFFECT UNTIL 1 AM CDT EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN SUNDAY NIGHT THROUGH FRIDAY OF NEXT
WEEK AS SEVERAL LOW PRESSURE SYSTEMS MOVE THROUGH THE NORTHERN
PLAINS AND SOUTHERN CANADA...BRINGING A WAVERING FRONTAL BOUNDARY
NEAR OR ACROSS WISCONSIN.

HEAT INDEX VALUES WILL REACH THE MID 90S BOTH MONDAY AND TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-180415-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1105 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS WILL END LATE TONIGHT AS A COLD FRONT
MOVES ACROSS LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

BREEZY SOUTH TO SOUTHWEST WINDS WILL LIKELY DEVELOP FROM MONDAY
THROUGH WEDNESDAY AS SEVERAL LOW PRESSURE SYSTEMS MOVE FROM THE
GREAT PLAINS TO THE NORTHERN GREAT LAKES AND CANADA. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR THE NEARSHORE WATERS.

THE FRONTAL BOUNDARIES FROM THESE LOWS WILL BRING SLIGHT CHANCES OF
THUNDERSTORMS TO PORTIONS OF LAKE MICHIGAN FROM LATE SUNDAY NIGHT
THROUGH FRIDAY.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Jun 16, 6:09 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
609 PM CDT SAT JUN 16 2012

WIZ066-071-162330-
MILWAUKEE-RACINE-
609 PM CDT SAT JUN 16 2012

...STRONG THUNDERSTORM MOVING OVER OAK CREEK AND CALEDONIA
AREAS...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALEDONIA AND OAK CREEK...MOVING NORTHEAST
AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE ALL POSSIBLE WITH THIS STORM. THIS
THUNDERSTORM WILL AFFECT OAK CREEK AND CALEDONIA UNTIL AROUND 630 PM
CDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:29 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee16 min
Jun 17, 12:01 AM CDTSpecial Marine WarningMKX59 min
Jun 17, 10:07 AM CDTSmall Craft AdvisoryMKX36 hr

Nearby

Special Marine Warnings in Wisconsin, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.